Helping Hearts For Over 30 Years

Is Male Andropause Real?

By Tracy Shields October 9, 2013 Leave a comment Go to comments

Last week, one of our readers asked if andropause (male menopause) is real. This is a relatively easy question to answer in that the decrease of testosterone after age 30 (Yes! You start losing testosterone that early!) is very real. In fact, after age 70, a man can lose up to half of the testosterone he had when he was 25.But loss of hormone in men happens much slower than the complete hormone loss typical in women over age 50 who experience menopause. And yet, even a slow, steady loss of testosterone can cause health problems. Here’s an abbreviated version of some of the typical signs:

• Hot flashes

• Moodiness and irritability

• Fat redistribution

• Loss of muscle mass

• Dry skin

• Thin skin

• Hyperhidrosis (excessive sweating)

• Reduced concentration span

• Loss of enthusiasm 2


More alarming is that men today have less testosterone than previous generations.   An article in Men’s Journal found “emerging evidence suggests that men have less testosterone today than their fathers did, most likely owing to increasing rates of obesity and possible exposure to environmental toxins.”3


But does a decline in testosterone mean andropause? The answer suddenly gets a little harder to discern. Some doctors truly believe andropause exists. Others tend to think that it doesn’t exist at all, but instead is merely a fancy term for aging. The trouble is, it’s almost impossible to test for. In a 2008 article in the Canadian Urologic Association Journal, medical doctor Richard Casey writes that the “symptom complex associated with andropause (or the “newer” term symptomatic late-onset hypogonadism) is ill-defined and shares similar characteristics with depression, normal aging and, for lack of appropriate medical terminology, just being overweight…”


Call it what you will; both males and females lose hormones as they age. But the jury is still out on andropause.


1 http://www.mayoclinic.com/health/male-menopause/MC00058


2 http://www.medicalnewstoday.com/articles/266749.php


3 http://www.mensjournal.com/magazine/the-testosterone-dilemma-20121122

Posted in: The Res-Q Blog Tags: testosterone
Share and Enjoy
Tim October 10, 2013 at 6:17 PM Reply
Have taken Resq 1250 for years. Recently had Mitral Valve repair surgery, and was put on Coumadin, and Enoxaparin Sodium. Can I continue to take Resq 1250, Callamarine, and Red Yeast Rice, while on these blood thinners and meds?
Aliscia Donahue October 16, 2013 at 9:54 AM Reply
Tim - It's important to talk with your doctor about the use of supplements and medications since he or she knows your specific health situation. That being said omega-3s do have an anti-coagulant effect in the blood which is beneficial for reducing blood clots. When on a blood thinning medication you may want to reduce the dosage of Res-Q omega-3 to 4 capsules per day; either 3 caps of Res-Q 1250 and 1 Res-Q Calamarine or 2 capsules of each daily.